Hail, Tyler
- When
- June 3, 3:42 PM EST
- Where
- Tyler County, Middlebourne
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.500, -80.900
A slow moving surface front, along with several disturbances aloft resulted in afternoon and evening thunderstorms June 3-6. Each afternoon, the focus for the storms moved slightly south, beginning across northern West Virginia on the 3rd, and ending up across southern West Virginia by the evening of the 6th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A slow moving surface front, along with several disturbances aloft resulted in afternoon and evening thunderstorms June 3-6. Each afternoon, the focus for the storms moved slightly south, beginning across northern West Virginia on the 3rd, and ending up across southern West Virginia by the evening of the 6th. The stronger storms produced wind damage and hail. With soggy ground conditions already in place, isolated pockets of heavy rain also led to flash flooding. Some areas received 2-3 inches of rain from slow moving, repetitive storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 3, 1:31 PM EST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 231 PM EDT Wed Jun 3 2020 .SYNOPSIS... Strong to severe thunderstorms possible along a slow moving cold front this evening. Storm chances linger through Saturday. High pressure brings dry weather Sunday through Tuesday. && .NEAR TERM /THROUGH THURSDAY/... As of 210 PM Wednesday... A cold front moves in slowly late this afternoon/evening from the north, bringing showers and thunderstorms to the northern part of the area. Some of these storms may be severe with damaging winds and hail as the primary threats possible. The storms should begin to dissipate out by Thursday morning, while a low pressure system moves in from the west and brings more showers and possibly thunderstorms across the area from the northwest to the southeast. The models are showing a fair amount of instability tomorrow, so severe weather may be possible again in the afternoon and evening. Current forecast precipitation accumulations over near term period are between half an inch to an inch across the area, with the higher amounts along the mountains and northern part of the area. Localized water issues may occur due to the precipitation we have received over the past few weeks still keeping some areas relatively saturated, particularly with any heavy downpours from the storms. Temperatures tonight will be in the mid to upper 60s across the lowlands, with low to mid 60s for the higher elevations. Highs tomorrow should be in the low to mid 80s for the lowlands, with 70s to low 80s in the mountains. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 200 PM Wednesday... The quasi stationary frontal boundary over our northern sections will become diffused by early Friday under a semi zonal flow aloft. Model soundings show a rather dry column at most places. PWATs around 1.5 inches and sfc dewpoints in the upper 60s will contribute for unstable conditions Friday afternoon and evening. Sfc CAPE values exceeding 2,500 J/Kg. Deep layered shear will be decreasing to less that 20 knots by mid day Friday. However, models show ripples of vorticity maxima moving over the area, bringing some forcing. Therefore, expect showers and storms to develop along outflow boundaries, elevated terrain and differential heating boundaries, but they will be short lived and remain below severe limits. Conditions could remain active Friday night per abundant low level moisture. There is a Marginal risk for excessive rainfall across the extreme southeast WV and southwest VA until 12Z Saturday. A cold front is expected to push slowly southeast early Saturday, allowing afternoon convection to fire up ahead of the front across the southern coalfields of WV and VA. Showers and storms could be strong ahead of the front per large instability with MUCAPE exceeding 2500 J/Kg and deep layered shear about 35 knots. Once the cold front pushes southeast by 00Z Sunday, northwest flow behind the front will bring dry and pleasant weather. SFC dewpoints will drop into the 50s Sunday afternoon under mostly clear skies. Temperatures will remain above normal through the period except near normal lows for Sunday night. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 200 PM Wednesday... Cooler and fresher airmass filters in behind the cold front, as a broad sfc high pressure builds in from the north. Expect a dry extended period with moderate temperatures of next week. Generally above normal temperatures are expected, except near normal for Sunday night. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 125 PM Wednesday... VFR conditions start the period with mostly clear skies. A cold front will move into the area late this afternoon/evening, leading to showers and thunderstorms affecting PKB/CKB tonight. Thunderstorms will likely dissipate out early Thursday morning with showers continuing to affect these sites throughout the day on Thursday. MVFR and possibly even IFR conditions could be possible in heavy showers. Ceilings should begin to fall to MVFR for PKB/CKB/EKN tonight as well, raising back up to VFR ceilings Thursday morning. The showers will increase toward the southeast, likely affecting the remaining sites by the end of the period. Southwesterly winds begin the period at around 10-15KTs, with gusts around 20KTs, becoming more light tonight. Winds will begin to pick back up Thursday morning around 5-10KTs. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Isolated storms have a low probability of developing well ahead of the main line of storms, potentially impacting PKB by 20-21Z. IFR conditions could occur in heavy downpours. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z THURSDAY... IFR possible in showers and thunderstorms Thursday night through Saturday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/CG NEAR TERM...CG SHORT TERM...ARJ LONG TERM...ARJ AVIATION...CG
Hazardous Weather Outlook National Weather Service Charleston WV 431 AM EDT Wed Jun 3 2020 OHZ066-067-075-076-083>086-WVZ007>011-016>020-029>032-039-040-525- 040845- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason- Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge- Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Randolph- 431 AM EDT Wed Jun 3 2020 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia, northern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. There is a slight risk of severe thunderstorms late this afternoon into this evening. These storms may contain large hail and damaging winds. Locally heavy rainfall with these storms may also create some high water issues. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated strong to severe thunderstorms may be possible on Thursday afternoon and evening. These storms may contain large hail and damaging winds. Locally heavy rainfall with these storms may also create some high water issues. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>028-033-034- 515>524-526-040845- Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-Braxton- McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph- 431 AM EDT Wed Jun 3 2020 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of central West Virginia, northeast West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated strong to severe thunderstorms may be possible on Thursday afternoon and evening. These storms may contain large hail and damaging winds. Locally heavy rainfall with these storms may also create some high water issues. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The Pittsburgh radar (KPBZ), 129 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
6 thunderstorm wind, 4 hail, 2 flash flood. Local standard time, as filed.
Multiple trees were blown down along Gorrels Run Road.
High water issues arose in several places across the Parkersburg and Rolling Hills area. Significant fast moving water flowed across a long stretch of Burnthouse Road, College Parkway, and at the intersection of Core Road and 36th Street.
Multiple trees were downed along Route 3.
Two power poles along Tony's Branch Road were downed after trees fell on the lines.
Water spilled over onto several roads in Fayetteville.
One tree was blown down along Park Avenue.
Several trees fell across US 119 near Pigeon Creek.
Multiple trees were blown down along Hell Creek Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886807, 886811, 886808, 891018, 886812, 886813, 886809, 891021, 886814, 886810, 886815, 886816.